| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Prempro
February 2002

Q. I was on Prempro for four years and felt wonderful in every way. I recently went off of this because my mother had breast cancer, and I became concerned about taking estrogen. I have been off of the estrogen for about 2 months, and I now am experiencing extreme anxiety. Could it be that the Prempro was helping me?

A. The decision to take hormone supplements at the time of menopause is a complicated process that a woman should make with her doctor's consultation. Benefits of hormone replacement include alleviation of symptoms such as hot flashes, protection against osteoporosis, and possibly protection from heart disease. Concerns have to do with whether hormone supplements increase the risk for breast or uterine cancer, and the debate on these issues is ongoing.

Current thought is that estrogen taken with small amounts of progesterone will minimize this risk. Prempro is one such product that combines the two female hormones. The hormones are powerful substances and affect physical and mental state in a number of ways as you have described.

http://www.nlm.nih.gov/medlineplus/druginfo/estrogenssystemic202226.html#SXX18

http://www.familydoctor.org/healthfacts/359/9.html

Disclaimer Back to Ask the Medical Experts